Thunderstorm Wind, Perkins
- When
- May 23, 2:35 PM MST
- Where
- Perkins County, 7.59 mi WNW of Usta
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.250, -102.310
Wind gusts were estimated at around 60 mph.
A supercell thunderstorm tracked northward across eastern Perkins County, producing strong wind gusts and two short-lived tornadoes. The tornadoes occurred over open prairie land and caused no damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm tracked northward across eastern Perkins County, producing strong wind gusts and two short-lived tornadoes. The tornadoes occurred over open prairie land and caused no damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 23, 1:11 PM MST, 1 hour 24 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 211 PM MDT Sun May 23 2021 .DISCUSSION...(This Evening Through Sunday) Issued at 123 PM MDT Sun May 23 2021 20Z analysis shows a surface low near the Bighorns in northeastern Wyoming with another low pressure center over northeastern Colorado. A surface trough/warm front extends northeastward from that low into western South Dakota, currently extending roughly from Custer to Rapid City to Faith. Extensive low stratus and cooler temperatures remain in place to the northwest of the front in South Dakota, with much warmer temperatures and greater surface based instability to the southeast of the front. Expect to see the front push a little farther to the northwest this afternoon. Upper low over southwestern Montana will swing a shortwave trough across the region, increasing synoptic scale lift and coverage of showers and thunderstorms during the rest of the afternoon and evening. SBCAPE has risen to 1000-2000J/KG in the warm sector to the south of the front and 0-6km bulk shear has increased to 40-60kts. Low LCL heights and SRH values in the range of 200-300m2/s2 exist along and to the north of the front, particularly in northwestern South Dakota. Convective mode may later transition from discrete storms with large hail and possible tornadoes to a squall line/bow echo complex with the potential for significant damaging winds and large hail. Monday will be windy and drier with 30kt west/southwest boundary layer flow. High temperatures will be mainly in the 70s. Rest of week looks like typical late May weather. Showers/storms possible mid-week and then next weekend as a couple of disturbances move along the US/Canadian border. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1110 AM MDT Sun May 23 2021 MVFR/IFR/LIFR conditions in low clouds/fog are expected to improve early this afternoon. Then a round of showers/storms will develop across northeastern WY and much of western SD. This activity will evolve into a line of strong to severe storms, with damaging winds, large hail, and tornadoes possible. MVFR conditions will be possible in showers/storms. Behind the storms, conditions will improve to VFR overnight. Southwesterly winds will become breezy Monday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...Pojorlie
Hazardous Weather Outlook National Weather Service Rapid City SD 926 AM MDT Sun May 23 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-241300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 926 AM MDT Sun May 23 2021 /1026 AM CDT Sun May 23 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Numerous to widespread strong to severe thunderstorms are expected this afternoon and evening. Storms will develop over northeastern WY and western SD in the early afternoon, then shift northward and eastward through the afternoon and evening. Damaging straight-line winds, large hail, and tornadoes will all be possible, especially over western SD. Storms will move into central SD late this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms return on Wednesday, but widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Monitor NOAA Weather Radio for the latest information, forecasts, and warnings.
Special Weather Statement National Weather Service Rapid City SD 140 PM MDT Sun May 23 2021 SDZ027-029-041-074-232015- Fall River SD-Hermosa Foot Hills SD-Southern Foot Hills SD- Southern Black Hills SD- 140 PM MDT Sun May 23 2021 ...STRONG THUNDERSTORM OVER SOUTH CENTRAL CUSTER AND NORTH CENTRAL FALL RIVER COUNTIES... At 140 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles southeast of Cascade Falls, or 9 miles south of Hot Springs, moving north at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hot Springs, southern Wind Cave National Park, Cottonwood Springs Dam, Cascade Falls, Maverick Junction, Cold Brook Reservoir and Angostura Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4321 10343 4321 10362 4359 10364 4360 10329 TIME...MOT...LOC 1940Z 181DEG 36KT 4330 10350 Eagan
Special Weather Statement
National Weather Service Rapid City SD
200 PM MDT Sun May 23 2021
SDZ026-028-029-074-232030-
Hermosa Foot Hills SD-Central Black Hills SD-Southern Black Hills SD-
Rapid City SD-
200 PM MDT Sun May 23 2021
...STRONG THUNDERSTORM OVER NORTH CENTRAL CUSTER AND SOUTH CENTRAL
PENNINGTON COUNTIES...
At 159 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Custer State Park, or 11 miles east of Custer, moving north
at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Southwestern Rapid City, Keystone, Hisega, Hayward, Rockerville,
Mount Rushmore National Memorial, Keystone Wye, Bear Country, Hart
Ranch, Legion Lake, State Game Lodge, Center Lake, Custer State Park,
Black Gap, Reptile Gardens, Black Hills Playhouse and Sheridan Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 900 PM MDT for southwestern
and west central South Dakota.
LAT...LON 4371 10348 4407 10346 4401 10311 4400 10310
4368 10333
TIME...MOT...LOC 1959Z 190DEG 37KT 4376 10337
EaganSpecial Weather Statement National Weather Service Rapid City SD 202 PM MDT Sun May 23 2021 SDZ013-031-073-232030- Pennington Co Plains SD-Southern Meade Co Plains SD- Northern Meade Co Plains SD- 202 PM MDT Sun May 23 2021 ...STRONG THUNDERSTORM OVER SOUTHEASTERN MEADE AND NORTHEASTERN PENNINGTON COUNTIES... At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Creighton, or 37 miles northwest of Philip, moving north at 45 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Plainview and Marcus. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 900 PM MDT for west central South Dakota. LAT...LON 4430 10218 4431 10236 4471 10241 4470 10204 TIME...MOT...LOC 2001Z 179DEG 41KT 4438 10226 Eagan
Special Weather Statement
National Weather Service Rapid City SD
216 PM MDT Sun May 23 2021
SDZ026-031-073-232045-
Pennington Co Plains SD-Southern Meade Co Plains SD-Rapid City SD-
216 PM MDT Sun May 23 2021
...STRONG THUNDERSTORM OVER SOUTH CENTRAL MEADE AND CENTRAL
PENNINGTON COUNTIES...
At 216 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles southeast of Box Elder, or 9 miles east of Rapid City, moving
north at 45 mph.
Pea to dime size hail and winds in excess of 40 mph will be possible
with this storm.
Locations impacted include...
Eastern Rapid Valley, Ellsworth Air Force Base, Box Elder, Hereford
and Rapid City Airport.
This includes Interstate 90 in South Dakota between Mile Markers 63
and 71.
A Tornado Watch remains in effect until 900 PM MDT for west central
South Dakota.
LAT...LON 4414 10314 4415 10312 4417 10314 4440 10319
4440 10287 4401 10301 4401 10311
TIME...MOT...LOC 2016Z 179DEG 39KT 4409 10304
EaganSpecial Weather Statement National Weather Service Rapid City SD 334 PM MDT Sun May 23 2021 SDZ027-029-041-074-232200- Fall River SD-Hermosa Foot Hills SD-Southern Foot Hills SD- Southern Black Hills SD- 334 PM MDT Sun May 23 2021 ...STRONG THUNDERSTORM OVER SOUTH CENTRAL CUSTER AND NORTHWESTERN FALL RIVER COUNTIES... At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles north of Edgemont, moving northeast at 45 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hot Springs, Edgemont, Argyle, Wind Cave National Park, Cottonwood Springs Dam, Cascade Falls, Maverick Junction, Cold Brook Reservoir and Angostura Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If on or near Angostura Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && A Tornado Watch remains in effect until 900 PM MDT for southwestern South Dakota. LAT...LON 4325 10381 4343 10396 4365 10345 4328 10326 TIME...MOT...LOC 2134Z 240DEG 41KT 4339 10379 Carstens
The Rapid City radar (KUDX), 132 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at around 60 mph.
A tornado formed west of SD Highway 73, about five miles north of Usta, and was on the ground for about five minutes. No damage was reported as it traveled over open terrain.
A tornado formed shortly after a previous tornado dissipated. This tornado touched down about ten miles south of Meadow and was on the ground for about seven minutes. No damage was reported as it traveled over open terrain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyThe tornado archive for South Dakota, 2021Warnings in South Dakota, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951967, 952078, 952079.